Heat, Lake
- When
- June 30, 11:00 AM CST to 11:59 PM CST
- Where
- Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Heat index values exceeded 105 degrees.
Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 10:09 AM CST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1109 AM CDT Sat Jun 30 2018
.UPDATE...
Temperatures are already into the upper 80s across the Mid-South
as of 11 AM, with dew point temperatures well into the 70s mixing
to produce heat indices already nearing 100 degrees. The latest
satellite imagery depicts a cumulus field growing over eastern
portions of the region, with little cloud cover elsewhere.
The latest runs of the HRRR have been consistent with afternoon
convection over portions of eastern Arkansas. Have slightly
bumped up POPs as a result in areas primarily west of the MS
River for this afternoon, and included a slight chance for POPs
until midnight for any lingering convection after sunset. Else,
the forecast is on track with a hot day on deck for the region.
ZDM
&&
.PREV DISCUSSION... /issued 322 AM CDT Sat Jun 30 2018/
DISCUSSION...
Hot and humid conditions will remain at the forefront of the
weather conversation this weekend. The dominant synoptic feature
across the eastern CONUS remains the subtropical ridge. Trapped
within the larger anticyclone is a weak upper-level low, situated
over the Mid-South early this morning. This low will drift across
the area today and is forecast to accelerate off to the north
tonight.
Diurnal showers and thunderstorms are expected to develop in the
proximity of this upper-low, with today's highest PoPs favoring
eastern AR. Ample instability is anticipated this afternoon, but
deep-layer shear will remain weak. Precipitable water values
between 1.8 and 2.0 inches today may enhance precip loading and
could contribute to downburst winds with the stronger storms.
Outside of any afternoon storms, continued hot and humid
conditions will lead to heat index concerns. Temperatures are
forecast to top out in the low/mid 90s and dewpoints should be in
the ballpark of yesterday's observed values. That means some
areas in northeast AR may again see dewpoints in the vicinity of
80F, enhanced by evapotranspiration (that really is "nasty hot").
The resultant heat indices near or above 110F in the Excessive
Heat Warning still look on track with heat indices near 105F
across the remainder of the CWA where a Heat Advisory remains in
effect. Portions of northeast MS and the TN Valley may not quite
reach the threshold but canceling the headline at this point may
sends a mixed message since it's still going to be quite hot.
Thus,no changes will be made to the current headlines.
The GA/SC upper-level low will trek westward beneath ridge Sunday
and Monday as the ridge begins a retreat to the northeast.
Isolated to scattered diurnal showers and thunderstorms are
anticipated on Sunday with temperatures again warming into the 90s
area wide. Dewpoints are forecast to be a bit lower but some
areas will again exceed 105F. However, given the spatial
uncertainty and to ease confusion with multiple heat headlines,
the advisory will not be extended into Sunday at this time.
Precipitable water really begins to ramp back up on Monday and
Tuesday as the aforementioned upper-level low drifts south of the
CWA. By Tuesday morning, the GFS, NAM, and GEM all indicate PWATs
on the order of 2.2 inches across the Mid-South. This will
continue to enhance the humidity and heat concerns given the
temperatures in the 90s but should also result in a bit more
widespread convection. With this much moisture in the column, the
potential for localized heavy rainfall and wet microbursts will
need to be monitored.
This wave moves off to the west by midweek and the subtropical
ridge begins to expand across the Ohio Valley and into the
Plains. In fact, the ridge is progged to reach from the Southern
Rockies into southern New England by late Wednesday (Independence
Day). There remains a small potential for diurnal convection on
Wednesday, but coverage should remain somewhat limited given the
influence of the ridge and anything that develops should dissipate
quickly around sunset. Another westward moving upper low is
progged to make its way across the Southeast late in the week and
will trend PoPs upward into the 30-40% range for Thursday and
Friday. There are still some differences in timing, so higher PoPs
aren't warranted at this time.
The ridge will continue to build west heading into the weekend as
a trough digs over the Northeast. Falling mid-level heights
should promote slightly cooler temperatures by Saturday as the
models indicate a weak cold front moving south across the CWA.
Look for slightly cooler conditions behind this boundary with an
increased potential for rainfall across the Mid-South.
Johnson
&&
.AVIATION...
12Z TAF cycle
VFR conditions should persist for most of the forecast period.
Some patchy areas of fog have developed early this morning and
should dissipate by later this morning. Scattered thunderstorms
are expected to develop this afternoon but coverage remains too
limited to mention in TAFs at this time. Some fog may develop
again overnight. Winds will be light and mainly from the south for
much of the forecast period.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Poinsett-Randolph-St. Francis.
Heat Advisory until 8 PM CDT this evening for Phillips.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
Obion.
Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lauderdale-Madison-McNairy-Shelby-
Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 502 AM CDT Sat Jun 30 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 502 AM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Dangerous heat and humidity will continue to affect the Mid-South today. An Excessive Heat Warning is in effect for many areas along and west of the Mississippi River were heat indices are forecast to reach 110 degrees. Elsewhere, a Heat Advisory is in effect for heat indices near 105 degrees. An isolated strong storm may result in localized gusty winds this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices are forecast to reach 105 degrees across portions of the the Mid-South Sunday through at least Tuesday. A Heat Advisory may be needed for some areas. An isolated strong or severe thunderstorm will be possible each day through early next week. Localized heavy downpours will be possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
21 heat. Local standard time, as filed.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777134, 777135, 777136, 777137, 777138, 777139, 777140, 777141, 777142, 777143, 777144, 777145, 777146, 777147, 777148, 777149, 777150, 777151, 777152, 777153, 777154.